Aa
Aa
A
A
A
Close
Avatar universal

Ok not to use condom if I have sex during first days of new pill pack in this case?

Basically, I have been taking active pills continuously for 2-3 months on a row at a time and I allow maybe 4-5 "periods" in a year. Last month, however, I had unusual extended breakthrough bleeding in the shape of brown gooey discharge with chunks that resembled a period (but no fresh blood, only brown) for 14 days straight, so because the brown stuff was not going away I went to the gyn and she told me it to stop it I could take a break from the active pills and allow my "period" to happen, as it seemed I was shedding anyway. I have taken more than 21 consecutive active pills (like 47) so she said it would be fine to be off the pill for 7 days as I normally would during the "placebo week", and then start a new pack.

I don't think I need extra protection considering I have taken more than 21 pills before taking this break I am taking now (which will not be more than 7 days), but I forgot to ask my gyn: Is it safe not to use extra protection if I have sex the first days of my new pack? I feel this is a silly question, but just want to make sure.

Also, could I make my break from active pills shorter than 7 days? Can I just do it for 5 days and then start a new pack?
2 Responses
Sort by: Helpful Oldest Newest
134578 tn?1614729226
COMMUNITY LEADER
I can see you don't like periods, but you also don't want uterine hyperplasia. (Or, to get it again. It sounds a bit like what you had.) Always let your uterine lining shed fully: it's supposed to do this naturally once a month, and manipulating your pills to stop this process should only be with a doctor's advice. Also, go the 7 days your doctor told you to, don't ignore a doctor's advice unless you are also a gynecologist. If your next period is not very normal either, ask for an ultrasound right after the bleeding stops to make sure the lining has evacuated fully and is not still hanging around all ropy and deteriorated in your uterus.

Do use a condom. Breakthrough bleeding happens because the hormones in the pills didn't provide you enough protection any more. Inadequate protection from the hormones in the pills also means you could have ovulated recently or could ovulate soon, even if you begin taking the pills again after your break for a period.

I think in your shoes I would have asked my doctor if an ultrasound would help to make sure my uterus is clear, and also might have discussed a different form of birth control or even just another brand of pill.  
Helpful - 0
973741 tn?1342342773
COMMUNITY LEADER
Most doctors allow patients to call.  You can leave a message and they return your call or you can email them. I personally would check in with your doctor for guidance.  While I'd like to say it is okay, for a brief time for extra protection, a condom is not that big of a deal (if getting pregnant would be).  I'd be secure with a condom just in case.  Some women do manipulate their period through BC pills. And yes, this would be similar to the placebo week in that case but I am all about safe than sorry.  :>)
Helpful - 0
Have an Answer?

You are reading content posted in the Women's Health Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.